Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 48, NWS Salt Lake City, UT

August 19, 2010Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2010, 4:23 AM MDT for Washington County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2010, 4:23 AM MDT (10:23 UTC)
Expired
Aug 19, 2010, 11:15 AM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WGUS55 KSLC 191023
FFWSLC
UTC053-191415-
/O.NEW.KSLC.FF.W.0048.100819T1023Z-100819T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 AM MDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...INCLUDING ZION NATIONAL   
  PARK...

* UNTIL 815 AM MDT

* AT 412 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE NORTH FORK OF THE VIRGIN 
RIVER AND ITS TRIBUTARIES...THE VIRGIN NARROWS...NORTH CREEK...AND 
OTHER DRAINAGES AND SLOT CANYONS IN THE VICINITY OF THE VIRGIN RIVER 
IN ZION NATIONAL PARK . RAINFALL TOTALS OF UP TO 1.5 INCHES HAVE 
FALLEN ACROSS THE WARNED AREA...AND RAINFALL CONTINUES AT RATES OF 1 
TO 2 INCHES PER HOUR WITHIN THE WARNED AREA. THE VIRGIN STREAM GAGE 
ROSE SIGNIFICANTLY OVER THE LAST HOUR...AND IS EXPECTED TO CONTINUE 
RISING DUE TO THE RAINFALL OCCURRING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320

$$

MERRILL
4 follow-up statements
107 
WGUS75 KSLC 191203
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
603 AM MDT THU AUG 19 2010

UTC053-191415-
/O.CON.KSLC.FF.W.0048.000000T0000Z-100819T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
603 AM MDT THU AUG 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

THIS WARNING IS FOR DRAINAGES WITHIN ZION NATIONAL PARK INCLUDING 
THE NORTH FORK OF THE VIRGIN RIVER AND ITS TRIBUTARIES...THE VIRGIN 
NARROWS...NORTH CREEK...AND OTHER DRAINAGES AND SLOT CANYONS IN THE 
VICINITY OF THE VIRGIN RIVER.

AT 553 AM MDT...RAINFALL HAD TAPERED OFF IN THIS AREA. HOWEVER...IT 
IS LIKELY THAT THE VIRGIN RIVER CONTINUES TO FLOW AT AN ELEVATED 
LEVEL AND COULD STILL RISE AGAIN AS RUNOFF FROM THE EARLIER RAINS 
FLOWS DOWN THE DRAINAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320

$$
376 
WGUS55 KSLC 191409
FFWSLC
UTC053-191715-
/O.EXT.KSLC.FF.W.0048.000000T0000Z-100819T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
809 AM MDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1115 AM MDT

* AT 806 AM MDT...THE PUBLIC REPORTED FLASH FLOODING ALONG THE NORTH 
FORK OF THE VIRGIN RIVER...FLOWING THROUGH ZION NATIONAL PARK. RAIN 
IN THE AREA HAS TAPERED OFF...AND RIVER LEVELS ARE RECEDING. 
HOWEVER...THE NORTH FORK STILL REMAINS AT DANGEROUS LEVELS...AND THE 
WARNING HAS BEEN EXTENDED THROUGH 1115 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320

$$

HOSENFELD
546 
WGUS75 KSLC 191549
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
949 AM MDT THU AUG 19 2010

UTC053-191715-
/O.CON.KSLC.FF.W.0048.000000T0000Z-100819T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
949 AM MDT THU AUG 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

AT 942 AM MDT...THE PUBLIC REPORTED FLASH FLOODING ALONG THE NORTH 
FORK OF THE VIRGIN RIVER...FLOWING THROUGH ZION NATIONAL PARK. 
RAINFALL HAS ENDED OVER THE WARNED AREA...BUT THE VIRGIN RIVER IS 
STILL RUNNING AT AROUND 300CFS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320

$$

HOSENFELD
512 
WGUS75 KSLC 191713
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1113 AM MDT THU AUG 19 2010

UTC053-191722-
/O.EXP.KSLC.FF.W.0048.000000T0000Z-100819T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
1113 AM MDT THU AUG 19 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND LEVELS 
HAVE DECREASED ON THE NORTH FORK OF THE VIRGIN. REPORTS INDICATE 
THAT FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL 
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3738 11315 3738 11293 3715 11295 3719 11320

$$

HOSENFELD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:19 PM MDT, 7 hours 4 minutes earlier.

Area forecast discussion, Aug 18, 9:19 PM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
919 PM MDT WED AUG 18 2010

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA
INTO THURSDAY. CONDITIONS WILL DRY FROM THE NORTHWEST THURSDAY
AFTERNOON. A RIDGE WILL BE OVER THE AREA FRIDAY. MOISTURE WILL BEGIN
TO RETURN TO THE AREA OVER THE WEEKEND.

&&

.DISCUSSION...ABUNDANT MOISTURE REMAINS OVER THE AREA SOUTH OF A
KENV-KEVW LINE THIS EVENING. WIDESPREAD PRECIPITATION DEVELOPED IN
THIS MOIST AIRMASS TODAY CAUSING LOCALLY HEAVY RAIN. CURRENTLY THE
STRONGEST STORMS ARE OCCURRING ACROSS PORTIONS OF WESTERN UTAH. A
COMPLEX OF STORMS ACROSS SOUTHWEST UTAH THE RESULT OF A WEAK
DISTURBANCE LIFTING ACROSS THE AREA...WHILE THAT ACROSS WEST-CENTRAL
UTAH APPEARS TO BE FORMING ALONG AN AXIS OF LOW-LEVEL CONVERGENCE.
GIVEN SOME DYNAMICS ASSOCIATED WITH THESE STORMS...EXPECT THEM TO
CONTINUE LATE INTO THE NIGHT.

UPPER TROUGH OVER NORTHERN CALIFORNIA WILL CONTINUE TO SLIDE EAST
ACROSS THE GREAT BASIN TONIGHT AND TOMORROW. LARGE SCALE LIFT IN
ADVANCE OF THIS TROUGH WILL AGAIN LEAD TO AN INCREASE IN
SHOWER/THUNDERSTORM ACTIVITY TOMORROW MORNING. AS THE TROUGH
PASSES...THE AIRMASS WILL BECOME DRIER AND MORE STABLE FROM THE WEST
DURING THE AFTERNOON. UNTIL THEN...MAY SEE A FEW ORGANIZED STORMS
TOMORROW ACROSS THE NORTHEAST NEAR THE UPPER JET...WHILE HEAVY RAIN
AGAIN A CONCERN ACROSS PARTS OF THE SOUTH.

DRYING TREND WILL THEN CONTINUE INTO SATURDAY...BUT ENOUGH LINGERING
MOISTURE COUPLED WITH WEAK DISTURBANCES WILL KEEP THE POTENTIAL FOR
A FEW THUNDERSTORMS FRIDAY AND SATURDAY.

WILL MAKE MINOR UPDATES MAINLY TO TRIM POPS NORTH OF THE MOISTURE
GRADIENT AND ACROSS PORTIONS OF THE EAST. ALSO...GIVEN TREND OF
WEAKENING STORMS...MAY ALSO CONSIDER DROPPING THE FLASH FLOOD WATCH
EARLY...AT LEAST FOR THE SOUTHEASTERN PORTIONS.

&&

.AVIATION...GUSTY SOUTH WINDS WILL PERSIST AT KSLC THROUGH 06Z
BEFORE GRADUALLY DIMINISHING. OTHERWISE PREDOMINANT VFR CONDITIONS
TO PREVAIL OVERNIGHT WITH A 20 PERCENT CHANCE OF A THUNDERSTORM
IMPACTING THE TERMINAL THROUGH 11Z.

&&

.FIRE WEATHER...DEEP MOISTURE WILL REMAIN OVER THE AREA THROUGH
TOMORROW MORNING. A TROUGH WILL MOVE ACROSS MAINLY NORTHERN UTAH
MIDDAY THURSDAY AND IN ITS WAKE MUCH DRIER AIR WILL FILTER IN ACROSS
THE NORTH. HOWEVER...SOUTHERN AREAS WILL REMAIN QUITE MOIST.
SLIGHTLY DRIER AIR WILL SPREAD IN ACROSS MOST OF THE AREA ON FRIDAY
BUT THE FLOW ALOFT TURNS MORE SOUTHERLY ON SATURDAY AND SUNDAY AHEAD
OF ANOTHER TROUGH THAT WILL BRING MOISTURE NORTHWARD. STRONG
SOUTHWEST WINDS ALOFT ON SATURDAY AND POSSIBLY INTO SUNDAY ALONG
WITH LOW RH AHEAD OF THE MOISTURE SURGE MAY RESULT IN THE NEED FOR
RED FLAG WARNINGS OVER MANY WESTERN VALLEYS...ESPECIALLY SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
     UTZ013-019>021-518.

WY...NONE.
&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 22 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT WED AUG 18 2010

UTZ001>016-019>021-517-518-WYZ021-191215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS
THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE
NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING
EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL
LINGER ACROSS THE SOUTH AND EAST.

MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO
INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF
ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE
WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:40 PM MDTSpecial Weather StatementSLCIron65 min
Aug 19, 11:17 AM MDTAreal Flood AdvisorySLCDavis, Salt Lake, Tooele, Utah, Weber3 hr
Aug 19, 11:44 AM MDTFlash Flood WarningSLCSalt Lake2 hr
Aug 19, 12:04 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne3 hr
Aug 19, 12:14 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Aug 19, 12:36 PM MDTFire Weather WatchSLC26 hr
Aug 19, 12:45 PM MDTAreal Flood AdvisorySLCJuab, Utah2 hr
Aug 19, 1:07 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 19, 1:10 PM MDTSpecial Weather StatementSLCUtah50 min
Aug 19, 1:14 PM MDTSpecial Weather StatementSLC46 min
Aug 19, 1:18 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne27 min
Aug 19, 1:25 PM MDTFlash Flood WarningSLCEmery, Wayne3 hr
Aug 19, 1:28 PM MDTSevere Thunderstorm WarningSLCGarfield47 min
Aug 19, 1:43 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne17 min
Aug 19, 1:48 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 19, 2:13 PM MDTSpecial Weather StatementSLCGarfield47 min
Aug 19, 2:47 PM MDTSevere Thunderstorm WarningSLCGarfield28 min
Aug 19, 3:10 PM MDTSevere Thunderstorm WarningSLCGarfield50 min
Aug 19, 3:34 PM MDTSpecial Weather StatementSLCBeaver41 min
Aug 19, 3:36 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 19, 3:40 PM MDTSpecial Weather StatementSLCSan Juan35 min
Aug 19, 3:59 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan46 min
Aug 19, 4:46 PM MDTSpecial Weather StatementSLC44 min
Aug 19, 4:52 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan24 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.